0
Clinical and Research News
Weight Management Cuts Risk Of Antipsychotic-Related Diabetes
Psychiatric News
Volume 37 Number 13 page 25-25

In response to recent critical reports linking its $2.5 billion a year antipsychotic olanzapine (Zyprexa) to diabetes and diabetic complications resulting in some deaths (see story on facing page), Eli Lilly and Company has been busy researching ways to break the link or at least to alleviate its severity.

A report of research funded by Lilly and presented at APA’s 2002 annual meeting in May suggests that patients who take antipsychotics may be able to reduce their risk of glucose-regulation problems by controlling weight gain through dietary changes and exercise.

Recent warnings from British and Japanese regulators about the link between olanzapine and severe diabetes prompted Lilly in May to strongly defend its drug’s safety history, saying that any "report suggesting a causal relationship between Zyprexa and blood-sugar problems was not an accurate reflection of the European Union or Japanese labeling or even current scientific evidence."

Researchers have long thought that olanzapine causes weight gain in roughly one-third of patients who take it, with some of those patients gaining in excess of 25 pounds. That weight gain may increase the risk of developing type 2 diabetes.

"Managing weight gain is a challenge for many Americans, especially those with severe and persistent mental illness," said Franca Centorrino, M.D., director of the Bipolar and Psychotic Disorders Outpatient Program at McLean Hospital and Harvard Medical School.

Centorrino presented data at the APA annual meeting indicating that patients who took olanzapine, risperidone, clozapine, or ziprasidone and participated in a weight-management program were able to decrease their body mass index (BMI) and their weight.

At baseline, patients’ average BMI was 36.6, with a corresponding average weight of 231.4 pounds. Each patient had gained at least 10 pounds while on antipsychotic therapy. The patients participated in weekly dietary counseling and twice-weekly group exercise including treadmill, step machine, biking, and rowing and were followed for 24 weeks.

Over 90 percent of the patients, Centorrino reported, experienced an average decrease in BMI of 2.1 points, on average losing 13.1 pounds. Patients taking olanzapine saw the largest reduction, followed by patients taking clozapine or risperidone (about half the reduction seen with olanzapine). Patients taking ziprasidone saw the smallest reduction in both BMI and weight, as would be expected since patients taking ziprasidone on average do not gain a significant amount of weight.

"Dependably managing schizophrenia with appropriate medication should be the first priority for physicians and their patients. Once their symptoms and lives are under control, patients can then implement simple lifestyle changes to help manage weight gain, and stay on the treatment that works best for them," said Centorrino in a press briefing.

A second study looked at the long-term benefits of the weight-management program. In a six-month follow-up study, Betty Vreeland, M.S.N., an advanced practice nurse at the University of Medicine and Dentistry of New Jersey, also found that nutritional counseling and regular exercise resulted in weight loss for patients on antipsychotic therapy.

"Our program was successful," Vreeland said in a press release, "because patients were very satisfied with the program and found it easy to follow. Ninety-eight percent of patients said they felt better in general, now eat healthier, exercise more, and have found better ways to cope with stress."

In addition, patients in both studies were able to lower their resting heart rates, blood pressure, cholesterol, and triglycerides by the end of the studies.

Managing weight not only reduces risk of diabetes, it also helps patients remain compliant with their medication, according to a Pfizer-sponsored study released at the annual meeting.

In a survey of 300 U.S. psychiatrists, completed for Pfizer (which makes the Geodon brand of ziprasidone) by Roper Starch Worldwide, 90 percent of those responding said they believe that weight gain is the most likely side effect to cause patients to stop taking their medication. The survey indicated that not only does weight gain affect compliance, but psychiatrists believe it affects patients’ self-esteem as well and adversely impacts patients’ quality of life. ▪

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles